Alert archive / California / Freeze Watches in 2021
Freeze Watch 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this freeze watch at Dec 10, 2021, 4:09 AM PST for Monterey County, California. It took effect at Dec 11, 2021, 12:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 10, 2021, 4:09 AM PST (12:09 UTC)
- In effect from
- Dec 11, 2021, 12:00 AM PST
- Expired
- Dec 10, 2021, 1:42 PM PST
- In force
- Issued by
- NWS San Francisco Bay Area, CA
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 115 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 0.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -76 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946 WWUS76 KMTR 101209 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 409 AM PST Fri Dec 10 2021 CAZ516-102015- /O.NEW.KMTR.FZ.A.0001.211211T0800Z-211211T1600Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 409 AM PST Fri Dec 10 2021 ...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 possible. * WHERE...Southern Salinas Valley/Arroyo Seco and Lake San Antonio. * WHEN...From late tonight through Saturday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
1 follow-up statement
925 WWUS76 KMTR 102142 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 142 PM PST Fri Dec 10 2021 CAZ516-110600- /O.UPG.KMTR.FZ.A.0001.211211T0800Z-211211T1600Z/ /O.NEW.KMTR.FZ.W.0002.211211T0800Z-211211T1600Z/ Southern Salinas Valley/Arroyo Seco and Lake San Antonio- Including the cities of Greenfield and King City 142 PM PST Fri Dec 10 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST SATURDAY... * WHAT...A few to several hours of sub-freezing temperatures as low as 26 expected. * WHERE...Southern Salinas Valley/Arroyo Seco and Lake San Antonio. * WHEN...From midnight tonight to 8 AM PST Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...These temperatures will be even colder than last nights temperatures. Vulnerable populations should seek warming shelters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ506-518-110600- /O.NEW.KMTR.FZ.W.0002.211211T0800Z-211211T1600Z/ North Bay Interior Valleys- Mountains Of San Benito County And Interior Monterey County Including Pinnacles National Park- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, and Rohnert Park 142 PM PST Fri Dec 10 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST SATURDAY... * WHAT...A few to several hours of sub-freezing temperatures as low as 28 expected. * WHERE...North Bay Interior Valleys and Mountains Of San Benito County and Interior Monterey County Including Pinnacles National Park. * WHEN...From midnight tonight to 8 AM PST Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...These temperatures will be even colder than last nights temperatures. Vulnerable populations should seek warming shelters. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit http://weather.gov/mtr
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this freeze watch went out at Dec 10, 4:09 AM PST, 0 minutes earlier.
Area forecast discussion, Dec 10, 4:09 AM PST, 0 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
409 AM PST Fri Dec 10 2021
.SYNOPSIS...
Quiet weather today with frost and freezing temperatures possible
in the valleys tonight. A potent weather system will impact the
region late this weekend into early next week with widespread
rainfall expected.
&&
.DISCUSSION...as of 04:03 AM PST Friday...
Today through Saturday:
Transient mid-level ridging will take hold as surface high pressure
centers to our west. Lighter winds will prevail with seasonal
daytime temperatures and cool overnights. The primary concern
remains frost/freeze potential for tonight into Saturday morning.
While many of our inland valley locations have already experienced
frost there does appear to be a somewhat reasonable potential for
meeting local freeze warning criteria (temperatures <=28 degrees for
two consecutive hours or more) across the southern Salinas Valley.
In this area model calibrated temperatures are trending towards the
cool side (25th percentile) of the guidance envelope, with
probabilities for temperatures <=28 at ~45 percent. While there
remains some question as to how widespread these colder readings may
be, do believe it prudent to issue a Freeze Watch for this area,
with the potential to upgrade to a warning today when/if confidence
for colder temperatures increases.
Saturday night through Tuesday:
An increasingly meridional flow pattern will evolve with large-scale
troughing setting up along the West Coast. As the upper trough digs
equatorward a persistent and most inflow will focus into our area in
the form of a weak to moderate Atmospheric River. With model and
ensemble clustering and spread being better than normal our
confidence for widespread and meaningful rain is rather high with
this event. Rain chances should spread from north to south across
the area, with chances perhaps starting as early as Saturday night
for the North Bay. However in general the best window for meaningful
rainfall appears to be from midday Sunday into Monday afternoon.
Shower chances may then persist for southern portions of the area
into Tuesday.
Storm total amounts appear rather encouraging. In fact, even "low
end" or 10th percentile totals are between 1 and 3 inches. Whereas
90th percentile values (which represent "reasonable worst case"
amounts) range from 1.5 to 3.5 inches for the urban areas with 4 to
6+ inches for the coastal ranges. The Weather Prediction Center/NWS
forecast leans towards the 90th percentile amounts and see no reason
to quibble with this given the rather high confidence forecast setup.
We remain a few days away from this event and changes to forecast
amounts and associated impacts are possible with new information.
So make sure you stay current with the latest forecast. While the
rain should be largely beneficial localized flooding of urban
and/or poorly draining areas is possible. As always we'll need to
closely monitor the potential for debris flows over burn scars and
mudslides in the steeper terrain as well.
Otherwise gusty southerly winds will accompany this system as a 50-
60 kt low-level jet cranks up at 850 mb. Some elevated instability
also suggests some low-end thunder potential over the local waters
on Monday.
Wednesday through Friday:
An active pattern continues with another upper wave passing through
the region for mid to late week. Although some differences remain in
how models resolve the upper features, ensemble members suggest
decent chances for some lighter precipitation amounts to return late
Wednesday into Thursday.
&&
.AVIATION...as of 9:43 PM PST Thursday...For the 06z TAFs. VFR
except patchy valley fog, including patchy freezing fog in the
valleys, /VLIFR-IFR/ developing late tonight and Friday morning.
Patchy valley fog may become dense with visibilities less than 1/4
mile. Patchy low clouds and fog /VLIFR-IFR/ over the southern
forecast area as well tonight due to recent rain, moistening of
the boundary layer which is the last to see drying tonight under a
change in air mass and clear sky conducive to radiational
cooling. A few patches of low clouds, fog and/or haze /LIFR-MVFR/
are possible along the immediate coastline tonight and Friday
morning, limited possibly by cold air valley drainage winds and
mixing. VFR forecast from late morning through afternoon on
Friday.
Vicinity of KSFO...VFR, mainly west to northwest wind 5 to 10 knots,
possibly east to northeast wind around 5 knots Friday morning. VFR
forecast is low to moderate confidence since lowered visibility at
KHAF this evening, hazy, misty conditions /IFR-MVFR/ could become
advected on west to northwest wind to KSFO overnight setting stage
for further lowering visibility in the vicinity KSFO during/post
pre-dawn hours Friday morning. Fog/haze not in taf at present time,
but will be monitored on satellite and observations.
KSFO Bridge Approach...Similar to KSFO.
Monterey Bay...VFR, west to northwest winds 5 to 10 knots diminishing
and becoming east to southeast cold air drainage winds 5 to 15 knots
tonight and Friday morning. A few patches of low clouds, fog and/or
haze /LIFR-MVFR/ possible nearby tonight and Friday morning, except
cold air valley drainage winds should help limit areal coverage. Winds
becoming onshore 5 to 10 knots Friday afternoon.
&&
.MARINE...as of 04:03 AM PST Friday...Gusty northwest winds
diminishing by early morning, steep wind waves also diminishing
during the day. A strong upper level trough arrives Saturday
night through Tuesday with increasing southerly winds and
moderate to heavy rain. The seas will be predominately wind
driven with a moderate northwest swell. A much larger, longer
period northwest swell arrives late Monday timeframe.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
&&
PUBLIC FORECAST: SPM
AVIATION: Diaz
MARINE: Diaz
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 8:42 AM PST | Small Craft Advisory | MTR | 60 hr | |
| Dec 10, 1:42 PM PST | Freeze Warning | MTR | Marin, Monterey, Napa, San Benito, Sonoma | 18 hr |
| Dec 10, 2:55 PM PST | Small Craft Advisory | MTR | 54 hr |
Nearby
Freeze Watches in California, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.